FDA updates warnings for fluoroquinolone antibiotics on risks of mental health and low blood sugar adverse reactions

14.08.2018

The US Food and Drug Administration has strengthened current warnings in the prescribing information about fluoroquinolone antibiotics causing significant decreases in blood glucose as well as mental health side effects.

The low blood glucose levels induced by fluoroquinolone antibiotics can result in health problems, including coma, especially among older people and those with diabetes who are on medications to reduce blood glucose. Patients with diabetes may be asked to check blood glucose more often while taking a fluoroquinolone. 

Reports of cases submitted to the FDA and published medical literature of apparently healthy patients who experienced serious changes in mood, behavior, and blood glucose levels while being treated with systemic fluoroquinolones were reviewed. Several changes to the Warnings and Precautions section of fluoroquinolone drug labels are being required; these include describing hypoglycemic coma, and the new subheading "Psychiatric Adverse Reactions," which will help clarify and identify the mental health side effects.